Kansas, 2022

Drought in Kansas, December 1 to 31, 2022

December 1 to 31, 2022 · NWS GID · 4 events in 4 counties and zones

S. Drought Monitor (USDM), with the coverage of D2 expanding somewhat during the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout December 2022, portions of four of the six North Central Kansas counties continued to be assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), with the coverage of D2 expanding somewhat during the month. This marked the 11th consecutive month that D2 plagued parts of the local area. Precipitation-wise, unfortunately December marked the third straight month with widespread below normal totals. That being said, it was not as severely dry (versus normal) as October-November (see below for more Dec. precipitation details). Focusing on county-level USDM drought category specifics during December, the month opened with most of the six-county area in Moderate Drought (D1). However, various swaths of D2 were found within: 1) much of the northern halves of Rooks/Osborne counties along with most of far southern Phillips/Smith counties...2) a narrow stripe across extreme southern Rooks/Osborne counties...3) a narrow swath of far western Phillips County. On the better-off side of things, and farther east, most of Mitchell and southeastern Jewell counties opened the month in the Abnormally Dry (D0) category. As December wore on, drought categories remained unchanged within the eastern half of the area. However, at mid-month, there was a fairly sizable expansion of D2 within the western half, to now encompass all of Rooks County, along with roughly the western two-thirds of Osborne County, the southwestern half of Phillips County and a touch more of southern Smith County.

Turning to December 2022 precipitation details, unfortunately at least 95 percent of the area registered below normal, (although no ground-truth gauges could confirm, AHPS analysis suggested that parts of extreme northern Phillips/Smith counties might have received near to slightly above normal). On a somewhat positive note though, at least it was not as severely dry (versus normal) as the preceding few months. The majority of the six-counties totaled between 0.35-0.55, or 35-60% of normal, with relatively uniform areal coverage. Per NWS/CoCoRaHS observers, some of the driest December totals featured: 0.30 four miles west-northwest of Plainville, 0.32 seven miles north-northeast of Natoma and 0.37 in both Smith Center and Natoma. On the wetter (but still below normal) side of things, a few of the highest amounts featured: 0.63 in Cawker City, 0.58 in Beloit and 0.56 near Hunter.

Finishing with an overall recap of annual 2022 precipitation across this North Central Kansas area, it was little surprise that drought took at least a modest turn for the worse. Although nowhere close to record-dry territory, most spots fell between 5-9 short of 30-year normal precipitation (typically receiving only 65-80% of normal). For most places, it was the overall-driest year since 2012. The overall-driest conditions (greatest concentration of annual totals under 18) were mainly concentrated in western portions of Phillips/Rooks counties (including merely 15.42 at Logan...marking the 7th-driest year on record out of 71).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Nov 30, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1121 PM CST Wed Nov 30 2022

...AVIATION UPDATE...

.DISCUSSION...(This evening through Wednesday)
Issued at 349 PM CST Wed Nov 30 2022

Key Messages:

* Thursday and Friday bring breezy/gusty winds to the area.
  Thursday winds are southerly, with the strongest speeds expected
  east of HWY 281. Friday winds are west-northwesterly, with gusty
  conditions expected to be more widespread behind a frontal
  passage. Gusts near 40 MPH will be possible in spots both days.

* Thursday afternoon will have the potential for a small area of
  near-critical fire weather conditions (mainly western portions
  of north central KS). Friday afternoon will have the potential
  for near-critical to critical fire weather conditions for areas
  along/south of the NE/KS state line.

* The 7-day forecast is currently dry, but there is some
  uncertainty in it staying that way...mainly in the Mon/Mon time
  time frame.

Currently...

Quiet conditions reign across the region this afternoon, with plenty
of sunshine continuing. Aloft, upper air and satellite data show
broad ridging working its way east onto the Plains, set up between
areas of low pressure spinning over the Great Lakes and just off the
Pac NW coast. High pressure remains the primary sfc feature,
centered roughly over the KS/OK border, keeping winds across the CWA
light/variable. Though a few spots may fall a couple degrees short,
overall temps look to work out fairly well...3PM obs are sitting
in the upper 20s in the NNE to mid 30s in the SW.

Tonight through Friday...

Models are in good agreement showing dry conditions continuing
throughout this time frame...if there was any uncertainties in that
it'd be Friday, but that activity should remain off to our north.

Upper level flow tonight into Thursday remains zonal, with a
slightly more southwesterly turn for Friday ahead of the next
approaching system. Expecting another day with plenty of sun, but
the wind is more of an issue, mainly across the eastern half of the
CWA. Tonight, winds will become southerly and increase in speed, as
the CWA ends up sitting between the departing sfc high an low
pressure/troughing developing over the High Plains. Models are in
good agreement also strengthening LLJ, and while not the most
favorable time of day, gusty conditions will be possible...mainly
for areas along/east of HWY 281. Once the sun comes up Thursday and
mixing increases into those strong winds aloft, a period of stronger
gusts through the morning hours will also be possible. Thinking that
gusts of 35-40 MPH are not out of the question before that corridor
of stronger winds aloft shifts east in the afternoon (though gusts
closer to 25-30 MPH look to stick around through the
afternoon)...mainly along the HWY 14/81 corridors and into eastern
portions of north central Kansas.

A warmer airmass will also be building its way east into the area,
and warmer temperatures are expected for Thursday. There is some
uncertainty among models/guidance, and am on the warmer side of
things, with forecast highs for most areas in the low 50s...upper
40s are forecast in the far NNE, with upper 50s in the far SW. The
forecast temps/RH/wind did result in a brief period of near-critical
fire weather conditions, primarily over portions of Rooks/Phillips
counties in north central KS.

For Friday, the main story lies with the passage of a strong cold
front and another round of gusty winds. During the afternoon/evening
hours on Friday, models continue to show a mid-upper level shortwave
trough axis swinging through the Plains. While the better chances
for precipitation remain north of the area, this system will push a
switch in winds with the cold front passage. Main change made with
this forecast was to speed the front up a bit, and while there are
still some minor timing differences between models, by midday the
front looks to have made it through at least half the CWA and clear
it totally by mid-afternoon. This timing makes for a tricky, low-
confidence high temperature forecast...which may end up with more of
a north-south gradient than currently forecast. Currently have mid
40s in in the north to upper 60s in the south...areas in the heart
of the CWA (I-80/HWY 6/state line) is where confidence is lowest
until more certainty with frontal timing is achieved.

Strong NWrly winds are expected to develop behind this front, and
think that gusts again near 40 MPH are not out of the question.
There will again be the potential for near-critical to critical fire
weather conditions during the afternoon hours...mainly along/south
of a Beaver City-Superior line and especially into north central KS.
The timing of the front and colder air advecting in will drive
whether those conditions occur.

This weekend into the first half of the new work week...

The forecast continues to be dry for Sat/Sun on through Wednesday,
but confidence in that lowers the further out in the forecast you
go. Models are in pretty good agreement showing upper level flow in
the wake of Friday's system through the end of the period remaining
zonal, main question will be whether or not any embedded shortwave
disturbances can bring any quick-hitting precip chances to the area.
The main time frame of uncertainty is the Mon/Mon night period,
latest run of deterministic models show QPF in the vicinity, and
even some ensemble data shows a roughly 30-40% chance of 0.01" or
more across mainly northern portions of the CWA. If this is a trend
that continues in upcoming runs, PoPs will work their way back into
the forecast.

As far as temperatures go, highs in the 30s-low 40s are forecast for
Sat, bumping up into the mid 40s-low 50s for Sunday. Another frontal
boundary moving through early next week drops highs by Tuesday back
into the 30s (30s/40s for Mon and Wed).

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1117 PM CST Wed Nov 30 2022

VFR conditions are expected with only some high clouds moving
through in the morning.

Winds and low-level wind shear will be the main concern during
this period. Southerly winds aloft have increased, leading to
strong LLWS that will persist through most of Thursday morning.
Surface winds have started to pick up and will continue to
gradually increase through the morning hours, with gusts up to 35
kts possible as mixing increases Thursday morning. During the
afternoon and evening, gusts over the TAF sites will begin to
diminish but still will likely be gusting to 20 kts or a little
higher at the end of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Hickford
Hazardous weather outlook, Nov 30, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
234 PM CST Wed Nov 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
234 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday afternoon, there will be the potential for a brief period
of near-critical fire weather conditions, mainly across portions
of Rooks and Phillips counties in north central Kansas. Gusty
southerly winds are expected.

Friday afternoon, the potential for near-critical to critical fire
weather conditions returns to portions of the outlook area. The
best chances at this time look to be along and south of a line
from Beaver City to Superior, Nebraska and into north central
Kansas. Gusty west to northwest winds are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Phillips

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Osborne

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066390, 1066391, 1066392, 1066393.